Hormone therapy itself can affect your mood. Some men find that they feel more emotional than usual or just feel ‘different’ to how they felt before. Some men find that they cry a lot. Others experience mood swings, anxiety or depression. Just knowing that these feelings are caused by hormone therapy can help.
Some of the side effects of hormone therapy can also be difficult to come to terms with. Physical changes, such as putting on weight, or changes to your sex life might make you feel different about yourself.
Things in your day-to-day life may change because of the hormone therapy. Your role in your relationships with your partner, family and friends might change. Or you might be too tired to do some of the things you used to do.
If you often feel tearful or low, or you find you get angry more easily, start drinking more or stop taking care of yourself, you may be depressed. If you recognise these kinds of changes in yourself, there are things that can help. Speak to your GP or doctor or nurse. If you need to speak to someone immediately, you could ring the Samaritans on 08457 90 90 90.
You may find it helps to talk to your family or friends. Or you could speak to one of our Specialist Nurses, or your GP, doctor or nurse.
Or you could try talking to someone who’s been there. We have volunteers who have had hormone therapy and can understand what you’re going through. There are also support groups across the country, where you and your family can meet others affected by prostate cancer. Or you could join our online community where you can talk to men with prostate cancer and their families.
Read more about the side effects of hormone therapy and how it affects your mood.
Last updated November 2013
To be reviewed May 2015